It may be that the phlegm is originating in your lungs. Talk with your doctor to see if postural drainage, done several times a day, might help with your excessive phlegm. Acid reflux can cause phlegm to build up on your vocal cords.
Postnasal drip is drainage from the nose and sinuses dripping down the back of the throat. There could be several reasons for this drainage. One reason is an allergy. A second reason is a non-allergic, non-infectious inflammation in the sinuses that can linger after a cold. A third reason is chronic sinusitis. Postnasal drip can cause breathing difficulty as a result of building-up on your vocal cords. You may experience the postnasal drip as a feeling of phlegm coating your vocal cords.
The fat content in dairy products can thicken phlegm. Generally eating dairy products with less fat content is helpful. As you know drinking plenty of water will help to thin the phlegm so that it moves more easily. As long as you are not on a fluid restriction you should be drinking 6 to 8 8-ounce glasses of non-caffeine non-alcoholic fluid daily. Clearing your throat can irritate your throat and make it sore. When you feel the need to clear your throat sip some water to clear the phlegm.
An antihistamine can dry up the postnasal drip. However, it may make the phlegm thicker and more difficult to move. A decongestant like Sudafed
N7AAG, How did you find out about your vocal chord problem? My experience is that for some time (maybe 5 years) I have excessive phlegm and it is bothering me in my vocal chords as well. To the point that right now it hurts to even talk. Is there a remedy for this??? I am really concerned because I used to sing in choirs and right now I can't even sing. I also lost the ability to talk in falssetto. The doctors only give me allergy medicine, and even though it makes me feel better while I'm taking the pill (Claritin D) it doesn't cure me and I want to find a cure once and for all. Any help will be appreciated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.